Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2004, 5:29 AM CDT for Marion County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 5:29 AM CDT (10:29 UTC)
- Expired
- May 18, 2004, 6:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 181029 SVRICT KSC115-181130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 530 AM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN CENTRAL KANSAS * UNTIL 630 AM CDT. * AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF TAMPA...OR ABOUT 19 MILES NORTHWEST OF MARION...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR TAMPA AROUND 530 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 630 AM CDT. LAT...LON 3863 9724 3849 9721 3850 9705 3866 9710 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:45 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 18, 3:45 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 AM CDT TUE MAY 18 2004 .DISCUSSION... MAIN CONCERNS TODAY ARE CONVECTION TDY. TDY: INTERESTING FORECAST IN THE SHORT TERM WITH CONVECTION MAINLY NORTH OF THE AREA. ISENTROPIC LIFT AND 700H S/WV STARTING TO INITIATE SOME CONVECTION IN NERN KS ATTM ALONG THE MAIN SYNOPTIC BOUNDARY. DO EXPECT SHRA/TSRA INCREASING TRENDS TO CONTINUE ACROSS NERN KS THIS MORNING AS ISENTROPIC LIFT CONTINUES DURING THE AM HOURS. MAY SEE SOME OF THIS CONVECTION DROP DOWN INTO NRN PARTS OF THE CWA LATER THIS MORNING, SO WILL CARRY SOME POPS FOR THIS AREA DURING THE AM. NEXT CONCERN IS CONVECTION CHCS THIS AFTN. EARLIER THINKING WAS STATIONARY FRONT WOULD SAG SOUTH INTO SERN KS PROVIDING CONVECTION CHCS, BUT LATEST MODEL TRENDS ARE TO WASH THIS FRONT OUT ACROSS NERN KS THIS AFTN, WITH MAIN CONVECTION FOCUS IN ERN/SERN KS DEPENDENT ON ANY MESOSCALE OUTFLOW BOUNDARY GENERATED BY THIS MORNINGS CONVECTION. ALSO, MESOETA DOES SUGGEST THAT A PSUDO-WARM FRONT WILL MOVE OUT OF OK THIS AFTN WITH MID LEVEL WARMING CAPPING OFF ANY CONVECTION SOUTH OF THE WARM FRONT. DIFFICULT TO PINPOINT WHERE THESE BOUNDARY WILL BE LOCATED AND WHERE CONVECTION WILL INITIATE IN THE ERN HALF OF KS TODAY BUT VERY UNSTABLE AIRMASS IN PLACE FOR SVR WX CHC IF ANY TSRA THAT DOES DVLP. ALSO LOW LEVEL WIND SHEAR CLOSER TO THE WARM FRONT/OUTFLOW BOUNDARY ALSO SUGGESTS AN ISOLATED TORNADO THREAT. SO WILL GO WITH CHC POPS IN MOST LOCATIONS TODAY, WITH MODEL SOUNDINGS SUGGESTING MID LEVEL WARMING MAY BRING TSRA CHCS TO AN END AFTER 00Z/WED. SO EXPECT TSRA CHCS TO DIMINISH DURING THE EVENING HOURS. WED-THU NIGHT: FRONTAL BOUNDARY LIFTS BACK NORTH LATE TNGT OR DURING DAY WED. WITH WEAK MID LEVEL WAA AND RIDGING CAPPING OFF ANY TSRA CHCS. WITH LOTS OF SUNSHINE AND MID LEVEL TEMPS WARMING, WILL SEE TEMPS WARM NICELY INTO THE LOW 90 TO UPPER 80S IN MOST LOCATIONS FOR WED. WRN END OF THE FRONTAL BOUNDARY SAGS BACK INTO WRN KS BY THU NIGHT WITH LOTS OF SUNHSINE DURING THE DAY ON THU. CONVECTION POSSIBLE WEST OF THE AREA TRYING TO MOVE BACK INTO CEN KS AFTER MIDNIGHT THU AS FRONTAL BOUNDARY STALLS. SO WILL KEEP A LOW POP GOING IN THIS AREA FOR THIS CHC LATE THU NIGHT. FRI-SAT: SW UPPER FLOW CONTINUES DURING THIS PERIOD WITH QUASI STATIONARY FRONTAL BOUNDARY MOVING FURTHER NORTH IN RESPOSE TO THE WEAK MID LEVEL WAA. SO THIS TIME FRAME LOOKS DRY AND WARM FOR NOW WITH MID LEVEL CAP AND LACK OF ANY LOW LEVEL FOCUS KEEPING TSRA CHCS NIL. SUN-MON: TIMING OF THE NEXT S/WV TO COME OUT OF THE SW FLOW COMES INTO THE AREA ON SUN. ECM AND GFS DIFFER ON THE PLACEMENT OF THIS S/WV AS MOVES ACROSS KS WITH THE ECM FURTHER NORTH AND WEAKER. EVEN WITH MODEL DIFFERENCES, SFC LOW DVLPMNT ACROSS KS LEADS TO CHCS FOR TSRA ON SUN INTO MON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 77 65 91 67 / 20 20 5 10 HUTCHINSON 74 64 94 66 / 20 20 5 10 NEWTON 74 64 91 66 / 30 20 5 10 ELDORADO 75 65 90 67 / 30 30 5 10 STROTHER FIELD 78 66 91 67 / 20 20 5 10 RUSSELL 71 61 96 63 / 20 20 5 10 GREAT BEND 72 63 96 64 / 20 20 5 10 SALINA 71 62 93 64 / 40 20 5 10 MCPHERSON 72 64 93 65 / 30 20 5 10 COFFEYVILLE 79 66 87 67 / 30 20 5 10 CHANUTE 75 66 87 67 / 40 30 5 10 IOLA 73 66 87 67 / 40 30 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 22/KETCHAM
Hazardous weather outlook, May 17, 3:51 PM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT MON MAY 17 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT. THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE. THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE RULED OUT NEAR THE FRONTAL BOUNDARY. THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/KETCHAM
In the hours before
Local storm report, May 18, 4:44 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL 1 S NEW CAMBRIA 38.87N 97.51W
05/18/2004 1.00 INCH SALINE KS LAW ENFORCEMENT
&&
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Tornado Warning | ICT | Russell | 66 min |
| May 17, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 67 min |
| May 18, 6:46 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| May 18, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 18, 7:33 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 72 min |
| May 18, 7:40 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.